Article Text

Download PDFPDF
Case report
Clenbuterol: a new toxic substance in paediatrics

Abstract

A 13-year-old girl presented to the emergency department with acute onset of chest pain, nausea and tremor. The patient denied drug ingestion, and urine toxicology was negative. ECG demonstrated sinus tachycardia, prolonged QTc (541 ms) and ST depression. Laboratory testing demonstrated metabolic acidosis, hypokalaemia, hypophosphataemia and hyperglycaemia. She was commenced on continuous cardiac monitoring and treated with intravenous fluids and electrolyte replacement. Presenting features and laboratory abnormalities resolved within 48 hours. The National Poisons Information Service and Clinical Biochemistry were integral to her management, advising the clinical team on the likeliest aetiology. Five weeks after discharge, urine toxicology, using mass spectrometry, identified clenbuterol. Clenbuterol is an oral β2-agonist with anabolic and lipolytic effects that is misused as a performance and image enhancing drug. Clinicians must be aware of the increasing availability of these drugs and their potential for causing harm in children and adolescents.

  • poisoning
  • paediatrics
  • toxicology
  • paediatrics (drugs and medicines)
  • drug misuse (including addiction)
View Full Text

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.